PhoneCall Us : 601-366-1011

Opioid Risk in Elderly Patients with COPD

August 13, 2017

COPD, elderly woman

The risks of opioid medication including unintentional overdose and death has gained increasing attention by physicians, the FDA, law enforcement, and the media. Opioids are a class of potent pain medications including morphine, codeine, oxycodone, oxymorphone, hydrocodone, hydromorphone, and fentanyl among others.

A new study published in the June 29 in the European Journal of Clinical Pharmacology has found increased cardiovascular risk with starting opiate therapy in patients with COPD (chronic obstructive pulmonary disease).  Specifically, there was an 83% increase in deaths related to coronary artery disease in community dwelling COPD patients.  In patients living in long term care facilities, the risk was more than doubled compared to the COPD patients not taking opioids.

Previous research by Dr. Vozoris found a significant increase in respiratory related deaths of COPD patients started on opiates.

In an article published in Medpage Today, Dr. Vozoris said,

"We know that opioids are prescribed frequently to these vulnerable patients," he said, "and I think we have to ask ourselves, 'How much are we helping and how much are we hurting with this therapeutic approach?"

 

The main findings noted in the Medpage Today article included the following:

  • Incident use of any opioid was associated with significantly decreased rates of emergency room visits and hospitalizations for congestive heart failure among community-dwelling older adults (HR 0.84; 95% CI 0.73-0.97)

  • Incident use of any opioid was associated with significantly increased rates of ischemic heart disease-related mortality among long-term care residents (HR 2.15; 95% CI 1.50-3.09)

  • In the community-dwelling group, users of more potent opioid-only agents without aspirin or acetaminophen combined had significantly increased rates of ER visits and hospitalizations for ischemic heart disease (HR 1.38; 95% CI 1.08-1.77) and ischemic heart disease-related mortality (HR 1.83; 95% CI 1.32-2.53)

 

Vozoris offered several possible causes for these findings.  Some of these include opiates masking the symptoms of a heart attack, decreased respiratory drive and blood oxygen levels, and increased inflammation.

Vozoris concluded,

"The message is not that narcotics should be avoided in the treatment of older patients with COPD," he said. "Rather, it is that vigilance is needed when prescribing these drugs to this population. And clinicians should tell their patients about this potential side effect."

About the Author

Dr. John B. Adams is board certified in Pain Management by the American Board of Medical Specialties and the American Board of Interventional Pain Physicians. With almost 2 decades of experience, he offers patients access to state-of-the-art pain management, emphasizing a multidisciplinary approach to pain management utilizing precision injections, neuromodulation technology, physical therapy, behavioral medicine and judicious use of medications including help with patients titrating off opiates (narcotic pain medications).

Leave a Reply

*

captcha *